Here is My Question:
I am concerned of the risk of the onset of progressive multifocal leukoencephalopathy (PML) over the long-term. I was prescribed Tysabri for 8 months, than stopped after a flare-up which lead me to be hospitalized & a round of steroids.
I was than switched to Tecfidera & after a year, the standard blood work resulted in "concerns" by my specialist.
Additional blood work after the JCV test, I was found positive. So no new generation DMDs will be prescribed by my specialist due to these concerns. My concern is even though I have stopped using such, given the fact I am positive for the JCVirus, is there a risk that has been put into action which could lead to PML down the road?
I was told once by my specialist once that these new DMDrugs could put these "side effects" into play either on the 1st dose or the 20th - no one knows for sure, as they are new drugs & not in use long enough to know the long-term impacts.
I know I may get back the same answer but maybe others may have researched this further. I know the prognosis is not good if you do get such, but how long must one consider this hurdle & continue to watch for signs. Should I continue to have my blood work monitored?
Thanks for any help!
I would really encourage you to read some of information on our website concerning the risk of PML (just type in "PML" in the search box in the upper right corner on this page), because most of the statements and assumptions mentioned in your question are incorrect. Let me briefly summarize for you.
1. A positive JCV antibody test is a risk factor for the development of PML on Tysabri therapy ONLY. It is not a risk factor for PML on other disease modifying therapies, probably because the risk of PML on other disease modifying therapies is so low.
2. No one has developed PML more than 6 months after stopping Tysabri. It is assumed, for good reason, that most people diagnosed with PML after stopping Tysabri probably developed the PML during the Tysabri treatment period. The PML in these cases was only detected several months later when it became symptomatic.
3. The risk of PML on Tysabri therapy does not become significant until a person has been on Tysabri for more than 2 years. This risk is partly dependent on the titer or amount of JCV antibodies measured in your testing. Those with a JCV antibody index > 1.0 have a higher risk of PML after 2 years of therapy. Remember, the risk of PML in the highest risk patient after 2 years of therapy is still only 1 in 100 or 1 percent. This is a pretty low risk, and a risk that many highly active MS patients will take if other options have not been effective. It is increasingly recognized that diligent clinical and MRI monitoring in high risk patients can detect PML early (presymptomatic) with very good outcomes after stopping Tysabri.
4. The risk of PML on Tecfidera and other DMTs is exceedingly low. There are fewer than 10 reported cases of PML on tecfidera or related compounds over the past 20 years. The only known risk factor for PML on Tecfidera is a sustained lowering of the absolute lymphocyte count below 500 to 600. This is why we recommend discontinuing Tecfidera if blood testing over several months reveals a sustained lowering of the absolute lymphocyte count to these low levels. As with Tysabri, it takes a long time for PML to develop while receiving therapy with tecfidera unless your are immunocompromised when you start on treatment. Within several weeks or months of stopping tecfidera, your lymphocyte count should return to normal and your risk of PML should become negligible.
Ultimately, the best therapy for you will depend on the stage of your disease and your risk factors for disease progression. If you are considered a person at high risk for significant MS disease progression over the next 5 years, you require highly active therapy. These therapies have some risks but these risks often pale in comparison to the risks associated with progressing disease.
Your MS doctor may consider you a low risk for getting significantly worse in the next 5 years. If this is the case your may simply benefit from an injectable therapy or Aubagio . If he considers you high risk, then you should consider an intermediate (Tecfidera or Gilenya) or highly active (Tysabri, Lemtrada, Rituximab) therapy. If you have a difference of opinion on this subject, you may benefit from a second opinion to clarify your situation.
Revere (Rip) Kinkel MD
Director of the Multiple Sclerosis Program
Professor of Clinical Neurosciences
University of California San Diego
PLEASE NOTE: This information/opinions on this site should be used as an information source only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.